Alert archive / North Carolina / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this red flag warning at Apr 10, 2020, 11:27 AM EDT for 6 counties in North Carolina. It took effect at Apr 10, 2020, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2020, 11:27 AM EDT (15:27 UTC)
- In effect from
- Apr 10, 2020, 12:00 PM EDT
- Expired
- Apr 10, 2020, 6:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2582 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -379 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WWUS82 KILM 101527 RFWILM URGENT - FIRE WEATHER MESSAGE National Weather Service Wilmington NC 1127 AM EDT Fri Apr 10 2020 ...Red Flag Warning in Effect... NCZ087-096-099-105>110-102200- /O.NEW.KILM.FW.W.0001.200410T1600Z-200410T2200Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick- 1127 AM EDT Fri Apr 10 2020 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR VERY DRY CONDITIONS COMBINED WITH GUSTY WIND... The National Weather Service in Wilmington has issued a Red Flag Warning for all of SE North Carolina, which is in effect until 6 PM EDT this evening. * Affected Area...Fire Weather Zone 087 Robeson, Fire Weather Zone 096 Bladen, Fire Weather Zone 099 Columbus, Fire Weather Zone 105 Inland Pender, Fire Weather Zone 106 Coastal Pender, Fire Weather Zone 107 Inland New Hanover, Fire Weather Zone 108 Coastal New Hanover, Fire Weather Zone 109 Inland Brunswick and Fire Weather Zone 110 Coastal Brunswick. * Timing...Gusty winds and dry conditions will prevail all of afternoon, before easing winds trends in evening. * Winds...Northwest 15 to 20 mph, peak gusts as high as 35 mph. * Relative Humidity...18 - 26 percent. * Temperatures...In the 60s. * Impacts...Conditions could lead to rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ 8
1 follow-up statement
217 WWUS82 KILM 102146 RFWILM URGENT - FIRE WEATHER MESSAGE National Weather Service Wilmington NC 546 PM EDT Fri Apr 10 2020 NCZ087-096-099-105>110-102300- /O.EXP.KILM.FW.W.0001.000000T0000Z-200410T2200Z/ Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick- 546 PM EDT Fri Apr 10 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this red flag warning went out at Apr 10, 10:08 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 10, 10:08 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1008 AM EDT Fri Apr 10 2020
.SYNOPSIS...
High pressure will build in with cool and dry air through early
Saturday. An approaching storm system will bring a good chance
of showers and thunderstorms late Sunday and Monday. Dry and
cooler weather will follow late Monday into Tuesday. Unsettled
weather may return mid-week, as a strong cold front approaches.
&&
.UPDATE/...
Stitched pictures from space set in animation show cirrus racing
WSW to ENE while migrating southward over SC. Low-level water-
vapor oozing through the valleys and passes of the Appalachians
was seeping into the eastern foothills, morphing into cumulus
by April heating. Vast stratus offshore to remain there as N
wind prevents land intrusion or return flow. Dewpoints to drop
several more degrees into evening, while 10-meter winds peak
between now and 19z, followed by slight loosening of pressure
gradients, settling to around 5 kt for the night-time period
as decoupling factors in. Slight RH recovery tonight to 60%
or so, will yield another dry day on Saturday, but windspeeds
notably lighter.
Gusty winds and low RH to sustain fire danger through today.
Even in cold spots tonight, freezes not expected, but will need
to re-evaluate potential for patchy frost over portions of
interior SE NC, where blueberry concerns have been slightly
heightened due to a vulnerable growth stage.
&&
.NEAR TERM /THROUGH SATURDAY/...
Dry wx for the entire near term period as high pressure builds into
and over the area from the NW. Main story today will be elevated
fire danger, due to RH falling to around 25% and 15-20 mph winds
gusting up to 25 mph. After some cloudiness over southern areas this
morning, expect a clear sky this aftn everywhere, which will
continue through Sat. High temps in the 60s both days, with lows
tonight in the 30s. No frost expected due to the low RH. No
fire wx concerns for Sat due to light winds as the sfc high
moves through the area.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
With high pressure shifting farther off the NC coast, a
southerly return flow will bring an increase of warm and moist
air Sat night through Sun. Pcp water values will increase about
an inch from Sat night to Sun night as low level flow increases
out of the south, capturing both Atlantic and Gulf moisture. A
potent low will track up through the Mississippi Valley Sun
reaching the Great Lakes by Mon morning. This system will pull a
warm front north late Sun. Expect clouds and chc of pcp
to increase through late Sun with the best dynamics remaining
west of local forecast area, but may see svr weather extend just
far enough east to affect areas west of I-95 Sun eve.
Strong LLJ will continue to pump plenty of moisture into the
area with increasing dynamics and instability heading into Mon
morning as shortwave and upper level jet track eastward. SPC has
chc of severe weather outlined along the Southeast coast
spanning across our entire forecast area. If timing is delayed,
it could combine with better heating of the day on Monday to
produce a greater severe potential with increasing damaging wind
and tornado potential. For now, looks like best chc will come
Mon morning. Will have to monitor closely to see how system
evolves over time. Temps closer to 50 Sat night will increase
into the 70s on Sunday and will remain up in the 60s Sun night
with temps into the 80s by Mon and dewpoint temps increasing
into the 60s.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Cooler and drier air will be moving in behind exiting cold front
Mon eve, but broad mid to upper trough to the west will leave
deep SW flow along the Southeast coast allowing front to
linger to the south. Waves of low pressure will develop along
the lingering boundary and may lift far enough north to produce
clouds and shwrs back in forecast late Tues into Wed. GFS keeps
best axis of pcp off to the southeast, but ECMWF runs heaviest
rain right through local forecast area on Wed. Should see some
drying again on Thurs. Temps will run below normal through much
of the week.
Not much of a break beyond this initial system as pops remain
the forecast via possible southern stream energy. The "net"of
temperatures will probably be around normal with warmer than
climatology early and cooler by the end of the period.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR through the 12Z TAF period. Winds mainly 8-11 knots early this
morning, but should ramp up again by the mid-morning hours, gusting
up to 20-25 kt by midday. Otherwise, we'll see circus clouds or
clear skies.
Extended Outlook...VFR conditions continue through the weekend.
Flight restrictions possible late Sunday into Monday with an
approaching low pressure system. VFR for mid next week.
&&
.MARINE...
Small Craft Advisory conditions continue today through early this
evening with frequent gusts to 25 kt expected behind a cold front
moving farther offshore. Seas 2-4 ft. Improving marine conditions
then for tonight into Sat as sfc high pressure builds in from the
NW. Winds only around 10 kt expected for Sat. With the weak winds
and lack of any discernible swell component, seas only 1-2 ft.
High pressure will shift farther off to the east as a potent low
pressure system reaches the Mississippi Valley on Sunday and
then moves northeast toward the Great Lakes by Mon. This will
produce increasing southerly winds Sun through early Mon.
Initially, winds will be S 10 to 15 kts Sat eve but will ramp
up to 20 to 25 kts late Sun into Sun night and should reach up
to 30 kts by Mon morning just ahead of approaching cold front.
Gusts to Gale are also possible early Mon.
Seas will reach SCA thresholds, 6 to 8 ft, by Sun eve and
should peak Mon morning 7 to 10 ft. Expect small craft
conditions Sun evening through Mon night. Once cold front
crosses the waters late Mon, winds will become offshore to
northerly diminishing in intensity. This will allow seas to
subside, but will not drop below SCA thresholds until early Tues
morning. Northerly flow will continue into midweek.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until midnight EDT tonight for NCZ106-
108.
Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
Saturday for NCZ107.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
252-254-256.
&&
SYNOPSIS...RGZ/8
UPDATE...Colby
NEAR TERM...MAS
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...MAS/RGZHazardous weather outlook, Apr 10, 3:18 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 318 AM EDT Fri Apr 10 2020 NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058- 059-110730- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 318 AM EDT Fri Apr 10 2020 ...FIRE DANGER STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-110730- Inland New Hanover- 318 AM EDT Fri Apr 10 2020 ...FIRE DANGER STATEMENT IN EFFECT THROUGH THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM EDT SATURDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding possible with the high tide cycles through at least Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110730- Coastal Pender-Coastal New Hanover- 318 AM EDT Fri Apr 10 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...FIRE DANGER STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-110730- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 318 AM EDT Fri Apr 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Small Craft Advisory conditions likely Sunday through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:55 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 24 hr |
| Apr 10, 5:27 PM EDT | Frost Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 15 hr |
Nearby
Red Flag Warnings in North Carolina, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.